Q. I am a writer and was diagnosed with Bipolar II about two years ago. I was placed on Cymbalta (duloxetine) at that time. Variously between then and now my medication was interrupted because of insurance problems. I noticed that during these periods of abrupt discontinuation my writing quality and quantity increased. I feel more creative and productive, and regardless of what state(hypomanic or depressed) I am in at the time, my writing improves far more than it ever had on Cymbalta. When I resume Cymbalta I lose the motivation to write and will go months at a time without producing anything.

Is this really a choice between my passion and my mental health, or are there other alternatives? Without my medication, I frequently delve into suicidality; if it were just a question of emotional convenience I would obviously side with writing, but when I’m off my medication I am socially incapacitated (to put it lightly). Given your knowledge of both Cymbalta and bipolar II disorder, is there a way I can manage my symptoms without sacrificing my creativity? Thanks for considering my question.

A. What is difficult with regard to your situation is that the medication does seem to truly help your symptoms but it interferes with your writing. It is going to take patience on your part and on the part of your doctor to come up with a strategy that allows you to reduce your bipolar symptoms and still write and be creative. Finding the right balance and right medication can and often does take time.

Have you considered therapy in addition to your medication treatment? There are people who manage their illness symptoms through seeing a therapist and learning how to stabilize their emotions and behaviors. Maybe if you saw a therapist in addition to your medication, you may be able gain some illness management skills that aid in your emotional stability. If this were the case and you were helped by therapy, you may need less medication and your dose could be decreased to one that did not interfere with your creativity. This is one potential option.

You can also talk to your psychiatrist (or to your PCP — whoever prescribes your medication) about decreasing your medications, without therapy, or you can ask your doctor to switch you to a different medication. It is possible that a lowered dose of Cymbalta or a new medication would not interfere so much with your writing but still give you symptom relief.

Please do not stop taking the medications on your own. If you want to stop the medications, be sure to ask your doctor about the safest way to do this. There could be unpleasant or even dangerous side effects related to improperly stopping the medications. It is always smart to check with your doctor to be sure.

There are just a few suggestions. It is best to talk these options over with your doctor and ask what he or she thinks is the best option for you. Finding the right medication is a process and it can time to find the one that helps reduce your symptoms but still allows you to be to “yourself” and engage in activities that motivate your spirit. Take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 8 Nov 2007

APA Reference
Randle, K. (2007). Bipolar II and Thinking About Discontinuing Medication. Psych Central. Retrieved on October 1, 2014, from http://psychcentral.com/ask-the-therapist/2007/11/08/bipolar-ii-and-thinking-about-discontinuing-medication/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code